Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 271, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2003, 5:09 PM CDT for Talladega County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 5:09 PM CDT (22:09 UTC)
- Expired
- May 16, 2003, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 162209 SVRBHM ALC121-162300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHILDERSBURG...MOVING EAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SYLACAUGA AND WINTERBORO. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3324 8645 3312 8646 3316 8619 3337 8620 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 16, 2:30 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CDT FRI MAY 16 2003 SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM PROBLEMS. CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN COUNTIES UNTIL 7 PM. STRONGEST STORMS AT 215 PM WERE NW OF BIRMINGHAM. WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20. WILL MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS. SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT SIGNIFICANT CONVECTION THERE. TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING. WILL GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER. WILL MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN PLACE AND LIGHT WINDS. GENERALLY EXPECT TEMPS A LITTLE WARMER THAN LAST NIGHT...AROUND 70 DEGREES. SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE AGAIN DEVELOP. SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH SUFFICIENT WIND SHEAR AND HIGH INSTABILITY. SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW PRESSURE SYSTEM NEARLY ON TOP OF THE AREA. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE DAY. HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN. BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO BE IN PLACE ACROSS THE AREA. A FRONT IS FORECAST TO STALL OUT ACROSS AREA BY MIDWEEK. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. BHM 071/087 069/082 067 24564 MGM 069 088 070/084 068 13364 .BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015- 017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE. MBS/91
Hazardous weather outlook, May 16, 1:23 PM CDT, 3 hours 46 minutes before
ALZ011>015-017>050-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO ANNISTON LINE THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. SOME LOCATIONS THAT RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED BY THIS ADDITIONAL RAINFALL. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO ANNISTON LINE. THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY NIGHT INTO SUNDAY.
In the hours before
Special weather statement, May 16, 3:28 PM CDT, 1 hour 41 minutes before
ALZ024-162130- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT FRI MAY 16 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 430 PM CDT... .SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF WEST JEFFERSON...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON... GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE AND PINSON THROUGH 430 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3383 8691 3363 8710 3357 8662 3376 8658
Local storm report, May 16, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM WHITEHOUSE AL WIND DAMAGE
05/16/03 MARION TREES AND POWERLINES DOWN
NEAR HWY 278. REPORTED
BY MARION COUNTY EMA.
0210 PM NATURAL BRIDGE AL WIND DAMAGE
05/16/03 WINSTON A FEW TREES DOWN.
REPORTED BY MARION COUNTY
EMA.
0244 PM DETROIT AL WIND DAMAGE
05/16/03 LAMAR NUMEROUS TREES DOWN ON
COUNTY ROAD 16. REPORTED
BY LAMAR COUNTY 911.
0248 PM RAINBOW CITY AL 1.00 IN HAIL
05/16/03 ETOWAH QUARTER SIZE HAIL.
REPORTED BY ETOWAH COUNTY
EMA.
0255 PM RAINBOW CITY AL 50 MPH TSTM GUST
05/16/03 ETOWAH REPORTED BY ETOWAH COUNTY
EMA.
0310 PM CORDOVA AL 1.00 IN HAIL
05/16/03 WALKER QUARTER SIZE HAIL.
REPORTED BY THE POLICE
DEPARTMENT.
0315 PM CORDOVA AL 1.75 IN HAIL
05/16/03 WALKER GOLFBALL SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.
0325 PM CORDOVA AL WIND DAMAGE
05/16/03 WALKER NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY THE POLICE DEPARTMENT.
0410 PM OAKMAN AL 0.88 IN HAIL
05/16/03 WALKER NICKEL SIZE HAIL.
REPORTED BY WATER
DEPARTMENT.
0420 PM GARDENDALE AL WIND DAMAGE
05/16/03 JEFFERSON NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY JEFFERSON COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:15 PM CDT | Tornado Warning | BMX | Marion | 30 min |
| May 16, 1:35 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 55 min |
| May 16, 1:45 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 30 min |
| May 16, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 60 min |
| May 16, 2:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 21 min |
| May 16, 2:54 PM CDT | Tornado Warning | BMX | Walker | 51 min |
| May 16, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 58 min |
| May 16, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| May 16, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 54 min |
| May 16, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 16, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 16, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 41 min |
| May 16, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 9 min |
| May 16, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 33 min |
| May 16, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 46 min |
| May 16, 6:02 PM CDT | Flash Flood Warning | BMX | Talladega | 3 hr |
| May 16, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 25 min |
| May 16, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| May 16, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.